Iowa, 2003

Hail in Iowa, July 18, 2003

July 18, 2003 · NWS DMX · 2 events in 1 county or zone

A weak cold frontal boundary extended east to west across Iowa and was moving slowly south. Very humid air was in the vicinity of the front with dew point temperatures in the mid 70s and CAPE values in the 2000 to 3000 J/kg during the predawn hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
$35,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold frontal boundary extended east to west across Iowa and was moving slowly south. Very humid air was in the vicinity of the front with dew point temperatures in the mid 70s and CAPE values in the 2000 to 3000 J/kg during the predawn hours. Thunderstorms developed over central into southeast Iowa along an elevated frontal boundary. The storms became severe quickly and produced large hail. Hail up to 3 inches in diameter fell west of Marshalltown and caused considerable damage to crops and property. Windows were smashed out in several vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 18, 1:55 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 18, 1:55 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 AM CDT FRI JUL 18 2003

SHORT TERM...
NOT OUT OF THE WOODS HERE FOR CONVECTION YET BEFORE SUNRISE. CELLS
JUST POPPING N OF DMX WHICH MEANS MORE ISC GRID ADJUSTMENTS PROBABLY
FORTHCOMING. LOW LEVEL CONVERGENCE IS STRONGLY IMPLIED IN
THE 88D VWP/PROFILER NETWORK WITH 40KT LLJ AT KOAX AND FBY WITH
925-850 MB BOUNDARY STILL IN PLACE OVER CENTRAL IA.  SURFACE WINDS
HAVE ALSO BACKED A WEE BIT TO ESE ALONG AND S OF I-80 WITH MARKED
INCREASE IN NE FLOW AND DRY ADVECTION ACROSS NE IA, BUT STILL
BELIEVE ANY CONVECTION WOULD HAVE TO FIRE BASED AT LEAST AT 925-850
MB BASED ON LAPS/BUFR SOUNDINGS.  GREATEST THREAT OF CONVECTION
WOULD BE IN OUR SE/EC CWA.  NEW CONVECTION HAS DEVELOPED IN NC IL,
WITH EXPECTED FURTHER DEVELOPMENT SOON AS CAP WEAKENS FURTHER W WITH
SECONDARY SHORTWAVE DROPPING SE FROM MN.  700 MB TEMPS HAVE COOLED
TO 10C OR LESS ACROSS THE E HALF OF THE STATE.  IFR ST LAYER ALSO
MAKING PROGRESS TO THE SW, BUT STRONG DRYING NOTED FURTHER
UPSTREAM.  THIS SHOULD MAKE SLOWER PROGRESS LATER TODAY, BUT STILL
SHOULD TAKE THE EDGE OFF THE DEW POINTS BY AFTERNOON.

LONGER TERM...
SURFACE RIDGE MAKES GOOD PROGRESS INTO INTO WI/IL WHERE
COOLEST/DRIEST AIR SHOULD RESIDE. HOWEVER, RIDGE AXIS WILL PREVENT
MCS ACTIVITY FRIDAY NIGHT AND SATURDAY FROM MAKING IT INTO THE CWA
WITH IA BETWEEN SEMI-PERMANENT SURFACE LOW IN KS AND COLD FRONT
DROPPING INTO THE UPPER MS VALLEY.  CONVECTION APPEARS IT WILL BACK
BUILD THROUGH MN INTO EASTERN SD ON SATURDAY.  SEVERE THREAT ON
SUNDAY BARES WATCHING AGAIN AS MOISTURE MAKES RAPID RETURN TRIP
AHEAD OF COLD FRONT SUNDAY WITH EXPLOSIVE CAPES AGAIN.  THIS TIME,
THE CAP SHOULD BE WEAKER WITH 700 MB TEMPS ONLY 8-11C.  WITH 60KT
500 MB JET SHOOTING SE THROUGH MN, STORM RELATIVE SHEAR SHOULD BE
IMPRESSIVE.

.DSM...NONE

KULA
Hazardous weather outlook, Jul 17, 10:45 AM CST, 17 hours before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-190000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
OR THIS EVENING ACROSS CENTRAL AND NORTHERN IOWA...SPREADING
SOUTHEAST LATER IN THE EVENING.  SEVERE WEATHER THREATS INCLUDE
DAMAGING WINDS...BRIEF ISOLATED TORNADOES...AND LARGE HAIL.  A WEAK
COOL FRONT AND WIND SHIFT WILL BE PUSHING SOUTH INTO THE NORTHERN
IOWA...AND BY MID AFTERNOON SHOULD LIE ALONG OR NEAR A FORT DODGE TO
WATERLOO LINE WHERE INITIAL THUNDERSTORM DEVELOPMENT IS EXPECTED
BETWEEN 4 AND 6 PM.  VERY HIGH DEW POINTS IN THE MID 70S TO NEAR 80
ARE EXPECTED TO POOL ALONG THIS BOUNDARY...AS TEMPERATURES REACH THE
UPPER 80S TO LOWER 90S.  THE RESULTING STRONG INSTABILITY WARRANTS
CONCERN FOR ALL SEVERE WEATHER THREATS...INCLUDING BRIEF ISOLATED
TORNADOES.

IN ADDITION...THOSE PLANNING OUTSIDE WORK OR ACTIVITY SHOULD
PLAN ON HEAT INDICES OF 100 TO 105 AND INCLUDE FREQUENT WATER AND
COOLING BREAKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS IS FORECAST SUNDAY AFTERNOON AND
NIGHT...BUT THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE QUITE LOW.

.SPOTTER INFORMATION STATEMENT...

SERVICES OF CENTRAL IOWA SKYWARN AND OTHER SPOTTER GROUPS MAY BE
REQUIRED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

PC

The radar

The Des Moines radar (KDMX), 68 km away, was scanning. The volume nearest the first event began at 09:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marshall

When
July 18, 3:45 AM CST to 3:54 AM CST
Where
Marshall County, 5 mi W of Marshalltown
Measured
3 in hail
Property damage
$50,000
Crop damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
42.050, -93.017

Hail, Marshall

When
July 18, 3:50 AM CST
Where
Marshall County, Albion
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.117, -93.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367185, 5367184.